Inflammatory bowel disease is often treated with multiple medications. Appropriately managing medications can be key in reaching and maintaining control of IBD symptoms, but issues with medications can sometimes leave patients feeling very frustrated. In those cases, patients might consider altering their medication dosage or discontinuing the medication altogether. Unfortunately, this can lead to more problems down the line.
When discontinuing medication may be indicated
There are several reasons why you might need to discontinue one of your medications for IBD. Some reasons that discontinuing a medication might be indicated include, but are not limited to:
Medication failure: The medication just doesn’t work for you and does not provide remission or reduction of your IBD symptoms.
Severe side effects: Sometimes medications can have side effects so severe that continuing them is not worthwhile. Discuss with your physician any side effects you are having; if they subside over time (and whether you should wait it out); or if they are severe in nature.
Remission of disease: In some cases of remission of disease -- through surgery or medication -- you may be able to discontinue some of your IBD medications. Discuss with your doctor which medications can be stopped, as well as the best way to do so.
Pregnancy**:** Many medications should be discontinued once you are pregnant. Working with your GI prior to pregnancy can help you determine an effective plan to treat your IBD, should you become pregnant. If you become pregnant without this plan in place, contact your OBGYN and GI doctor to determine whether any medications need to be adjusted.
Cost: Sometimes medications can become so expensive that they place an undue burden on the patient. In this case alternatives or generic versions may be substituted at the physician’s discretion.
Pros and cons of discontinuing medsThere are always pros and cons to discontinuing any medication. Before making the decision to stop a medication it is important to weigh these factors with your physician.** Some important questions to consider discussing might be:**
Will discontinuing this medication cause my IBD to relapse?
Could discontinuing this medication increase the risk for having surgery or developing cancer?
Is there an alternative medication that may have fewer side effects or be safer for me?
Can side effects be managed more effectively so I can stay on this medication?
Is there a cheaper medication available (if cost is the concern)?
Do I qualify for patient assistance programs that would help with the cost?
Effectively communicating with your doctorIf you are still having issues with a medication and don’t understand your treatment plan it can be helpful to make an appointment with your physician. A little face time can be more productive than going back and forth (often through the nursing staff). Letting the person in charge of scheduling know in advance that you have questions and may need extra time can insure you aren’t rushed out of your appointment. Be sure to** write down any questions and concerns you have** so that you don’t forget to ask when you are with your doctor.
Never stop medications without talking to your doctorThere can be significant issues with discontinuing medication without your doctor’s knowledge. Some medications may have to be tapered down to prevent side effects. Others may need to be substituted or adjusted (instead of discontinued) in order to prevent flare ups of your disease.** The decision to stop any IBD medication should only be made with your doctor’s knowledge and advice.**** See More Helpful Articles:**
Six Ways to Prepare for an Ulcerative Colitis Flare
Doctor Q&A: How to Manage Ulcerative Colitis
Different Types of Colitis
Sleep and Diet Changes May Help IBD Patients
Jennifer has a bachelor's degree in dietetics as well as graduate work in public health and nutrition. She has worked with families dealing with digestive disease, asthma and food allergies for the past 12 years. Jennifer also serves the Board of Directors for Pediatric Adolescent Gastroesophageal Reflux Association (PAGER).